Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX

April 24, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 24, 2006, 4:36 PM CDT for Val Verde County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2006, 4:36 PM CDT (21:36 UTC)
Expired
Apr 24, 2006, 5:12 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 161 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2196 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 242136
SVREWX
TXC465-242230-
/O.NEW.KEWX.SV.W.0097.060424T2136Z-060424T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 530 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 31 MILES SOUTHWEST OF PANDALE...AND MOVING NORTH
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2971 10192 2966 10172 3027 10148 3034 10178

$$
2 follow-up statements
000 
WWUS54 KEWX 242148
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
449 PM CDT MON APR 24 2006

TXC465-242230-
/O.CON.KEWX.SV.W.0097.000000T0000Z-060424T2230Z/
VAL VERDE TX-
449 PM CDT MON APR 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR VAL VERDE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 27 MILES SOUTHWEST OF PANDALE...OR ABOUT 11
MILES WEST OF LANGTRY...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANDALE BY 530 PM CDT

LAT...LON 2971 10192 2966 10172 3027 10148 3034 10178

$$
000 
WWUS54 KEWX 242212
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT MON APR 24 2006

TXC465-242221-
/O.CAN.KEWX.SV.W.0097.000000T0000Z-060424T2230Z/
VAL VERDE TX-
511 PM CDT MON APR 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS
CANCELLED...

THE THUNDERSTORM NORTHWEST OF LANGTRY CONTINUES TO WEAKEN BELOW 
SEVERE LIMITS.

LAT...LON 2971 10192 2966 10172 3027 10148 3034 10178

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:56 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 24, 3:56 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT MON APR 24 2006

.DISCUSSION...
STORMS FIRING ON THE BURRO MOUNTAINS WEST OF THE RIVER ACTUALLY HAVE A
SHOT TO MAKE IT ACROSS WITH UP-VALLEY FLOW AND DEWPOINT TEMPS NEAR
70 TO FEED THEM. SPC DAY2 CONVECTIVE OUTLOOK SHOWS PORTIONS OF SOUTH
CENTRAL TEXAS UNDER A SLIGHT RISK FOR SEVERE STORMS. THIS FITS
WELL WITH OUR THINKING GIVEN LARGE SURFACE-BASED CAPE VALUES
EXPECTED ALONG AND AHEAD OF THE FRONT TOMORROW. THE BEST CHANCES
FOR SEVERE STORMS WILL BE FROM NEAR AUSTIN SW TO NEAR EAGLE PASS
AND EAST TOWARD VICTORIA TOMORROW AFTERNOON AND EVENING. RAINFALL
AMOUNTS WILL GENERALLY BE LESS THAN ONE HALF INCH...BUT ISOLATED
AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE. AN UPPER RIDGE WILL
BECOME ESTABLISHED ACROSS WEST TEXAS ON WEDNESDAY AND A SURFACE
HIGH WILL GRADUALLY BUILD SW INTO OUR AREA. BY WEDNESDAY
EVENING...CHANCES FOR RAIN WILL TEMPORARILY DROP OUT OF THE
FORECAST AS RIDGING HOLDS OVER THE AREA.

A POTENT UPPER LOW IS FORECAST TO MOVE OVER SOCAL...THEN WEST TO
NEAR TUCSON BY 12Z FRI. OUR LOW LEVEL FLOW WILL RESPOND TO THAT
FEATURE AND GULF MOISTURE WILL BE WELL-ESTABLISHED OVER OUR AREA
BY FRIDAY...SETTING THE STAGE FOR MORE SHOWERS AND THUNDERSTORMS.
THE 12Z GFS SHOWS ANOTHER FRONT PUSHING INTO OUR CWFA LATE
SUNDAY...WITH RAIN CHANCES CONTINUING AS THE UPPER LOW REMAINS
OVER NEW MEXICO. THIS PATTERN IS A WELCOME CHANGE FROM THE RECENT
RECORD HEAT AND LONG-TERM DROUGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  80  57  74 / 10 50 60 30
AUSTIN BERGSTROM INTL AIRPORT  69  78  55  75 / 10 50 60 30
DEL RIO INTL AIRPORT           73  88  62  77 / 20 20 40 20
SAN ANTONIO INTL AIRPORT       71  83  58  74 / 10 40 60 30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/10/03
Hazardous weather outlook, Apr 24, 5:50 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT MON APR 24 2006

TXZ171>173-183>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
550 AM CDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS TONIGHT MAINLY OVER NORTHERN AND WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS WITH A SLIGHT RISK SOME OF THESE
STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT AND UPPER LEVEL DISTURBANCES
MOVE ACROSS. HAIL...HIGH WINDS...AND LOCALLY HEAVY RAINFALL ARE THE
MAIN WEATHER THREATS. THESE THREATS WILL BE MAINLY ASSOCIATED WITH
THE COLD FRONT WHICH IS EXPECTED TO MOVE SLOWLY ACROSS SOUTH
CENTRAL TEXAS TUESDAY. THE POSSIBILITY OF THUNDERSTORMS WILL
CONTINUE THROUGH THE REST OF THIS WEEK AS THE WEATHER PATTERN
ALOFT REMAINS UNSTABLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT OR TUESDAY.

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.